Wisconsin, 2016

Flood in Wisconsin, March 11 to 13, 2016

March 11 to 13, 2016 · NWS ARX · 1 event in 1 county or zone

Parts of central Wisconsin were covered with 4 to 6 inches of snow over the first part of March. As this snow melted, the runoff increased flows on rivers and streams and produced some minor flooding along the Yellow River in Juneau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Parts of central Wisconsin were covered with 4 to 6 inches of snow over the first part of March. As this snow melted, the runoff increased flows on rivers and streams and produced some minor flooding along the Yellow River in Juneau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 11, 5:34 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 11, 5:34 PM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CST FRI MAR 11 2016

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 238 PM CST FRI MAR 11 2016

MAIN FCST CONCERNS THIS PERIOD...RAIN CHANCES SPREADING NORTH INTO/
ACROSS THE AREA SAT AFTERNOON/NIGHT...TEMPERATURES THRU THE PERIOD.

18Z DATA ANALYSIS HAD HIGH PRESSURE CENTERED OVER LOWER MI WITH
RIDGING SOUTHWEST INTO KS. TIGHTER GRADIENT ON THE WEST SIDE OF THE
HIGH WAS MOVING EAST ACROSS THE UPPER MIDWEST...WITH SOUTH WINDS 10-
20 MPH QUITE COMMON ACROSS MN/IA/WI AT MID-DAY. THESE WINDS AND
SOUTHWEST 925-850MB WINDS PULLING A WARMER AIRMASS NORTH/EAST INTO
THE REGION. WITH ABUNDANT SUNSHINE OVER ALL BUT A PORTION OF
NORTHEAST WI...MID DAY TEMPS ACROSS MUCH OF MN/IA/WI WERE IN THE
MID 50S TO MID 60S...SOME 15 TO 25 DEGREES ABOVE NORMAL.

NO MAJOR ISSUES NOTED WITH 11.12Z MODEL INITIALIZATIONS. MODELS IN
GOOD AGREEMENT AS TX MID LEVEL LOW LIFTS NORTH-NORTHEAST AND WEAKENS
TONIGHT/SAT...BEING PUSHED BY A STRONGER SHORTWAVE CROSSING THE
SOUTHERN ROCKIES. EVEN WITH FALLING HGTS TONIGHT/SAT A MID LEVEL
RIDGE AXIS REMAINS OVER WI/MN. TIGHTENING MODEL CONSENSUS AS HGTS
CONTINUE TO FALL OVER THE REGION SAT NIGHT AND THE TX SHORTWAVE
ENERGY LIFTS INTO THE MID MS VALLEY...WITH THE MID LEVEL RIDGE
LIFTING NORTH OF THE REGION. TREND IS A BIT SLOWER/FURTHER EAST WITH
THE TX LOW REMNANTS INTO THE MID MS VALLEY AT 12Z SUN. GIVEN A
TIGHTENING MODEL CONSENSUS...SHORT-TERM FCST CONFIDENCE REMAINS GOOD
THIS CYCLE.

FOR THE SHORT TERM...SFC RIDGE AXIS CONTINUES TO MOVE EAST OF THE
REGION TONIGHT. GRADIENT RELAXES A BIT TONIGHT BUT LOOKS TO RESULT
IN SOUTH-SOUTHWEST WINDS OF 5-10KTS ACROSS THE FCST AREA TONIGHT.
THIS TO KEEP BOUNDARY LAYER STIRRED TONIGHT AND LOWS AS MUCH AS 10F
TO 15F WARMER THAN THOSE OF THIS MORNING. DIURNAL WARMING/MIXING
SHOULD LOWER DEW POINTS SOME THIS AFTERNOON AS WELL. GIVEN ALL
THIS...NOT EXPECTING A REPEAT WIDESPREAD VALLEY FOG EPISODE LATE
TONIGHT/EARLY SAT MORNING. MAY STILL BE SOME PATCHY FOG IN THE LOWER
WI RIVER VALLEY AND LOW LAYING AREAS ALONG/NORTHEAST OF I-94.
SLOWING TREND OF THE TX LOW ENERGY INTO MID MS VALLEY AND THE MID
LEVEL RIDGING HANGING TOUGH OVER THE REGION SAT FURTHER DELAYS THE
NORTHWARD PUSH OF DEEPER MOISTURE AND RAIN CHANCES INTO THE AREA SAT
AFTERNOON. CIRRUS TO STILL INCREASE/THICKEN NORTHWARD OVER THE FCST
AREA SAT...BUT RAIN CHANCES NOW APPEAR LIMITED TO THE SOUTHWEST 1/3
OF THE FCST AREA AFTER 21Z AND TRENDED GRIDS AS SUCH. MAIN PUSH OF
LOW/MID LEVEL THERMO-DYNAMIC FORCING MOVING NORTHWARD ACROSS THE
FCST AREA LATE SAT AFTERNOON/SAT NIGHT NOW LOOKS TO MAINLY WORK TO
SATURATE THE INITIALLY RATHER DRY SFC-500MB PORTION OF THE COLUMN
BEFORE ANY -RA WOULD OCCUR. REDUCED -RA CHANCES SAT EVENING TO 20-50
PERCENT. REDUCED LATE SAT NIGHT CHANCES TO MOSTLY 45-60 PERCENT WITH
WEAKER LIFT NOW INDICATED OVER THE AREA. USED A BLEND OF THE
GUIDANCE HIGHS/LOWS FOR TONIGHT THRU SAT NIGHT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 238 PM CST FRI MAR 11 2016

FOR SUNDAY THRU MONDAY NIGHT...

MAIN FCST CONCERNS THIS PERIOD...RAIN CHANCES THRU MON MORNING...
RETURNING RAIN CHANCES LATE MON NIGHT...MILD TEMPERATURES.

11.12Z MODELS IN GOOD AGREEMENT SUNDAY...NOW PASSING THE REMNANT TX
MID LOW SHORTWAVE ENERGY MORE EAST/SOUTH OF THE FCST AREA WHILE THE
SOUTHERN STREAM MID LEVEL LOW BEHIND IT TRACKS ACROSS THE LOWER MS
VALLEY. CONSENSUS NOT AS TIGHT BY SUN NIGHT/MON...BUT TREND IS FOR
LESS TROUGHING OVER THE UPPER MIDWEST THESE PERIODS. SIGNAL FOR
RISING HGTS/WEAK SHORTWAVE RIDGING TO BUILD QUICKLY ACROSS MON
AFTERNOON/EVENING...AHEAD OF THE NEXT STRONG TROUGH CROSSING THE
CENTRAL/NORTHERN PLAINS MON NIGHT. CONSENSUS OF LATEST MODELS IS
FASTER WITH THIS TROUGHING/ENERGY INTO THE WEST SIDE OF THE REGION
BY LATE MON NIGHT. FCST CONFIDENCE THIS PERIOD IS AVERAGE TO GOOD
THIS CYCLE.

WITH A MORE SOUTH/EAST TRACK OF THE REMNANT TX MID LEVEL LOW SHORT
WAVE ENERGY...LESS FORCING/LIFT INDICATED OVER THE AREA SUN/SUN
NIGHT. PW VALUES OVER THE FCST AREA THESE PERIODS STILL PROGGED TO
BE IN THE 0.75 TO 1.25 INCH RANGE. WITH THIS PLENTIFUL MOISTURE...
SOME 300-400 PERCENT OF NORMAL FOR MID MARCH...AND RATHER DEEP
CYCLONIC FLOW OVER THE REGION...LEFT RAIN CHANCES SUN/SUN NIGHT
MOSTLY IN THE 40-60 PERCENT RANGE. NO CAPE INDICATED OVER THE AREA
WELL WEST/NORTH OF THE SFC LOW TRACK...SO LEFT -TSRA MENTION OUT OF
THESE PERIODS AS WELL. PLENTY OF CLOUDS OVER THE AREA AND AREAS OF
-RA/SCT -SHRA WILL HOLD HIGHS DOWN SUN AND HOLD LOWS UP SUN NIGHT.
MOISTURE DECREASES MONDAY AS WEAK SFC-500MB RIDGING WOULD BUILD EAST
ACROSS THE REGION. SOME SIGNAL FOR WEAK DEFORMATION BAND FORCING/
LIFT TO SLIDE ACROSS THE FCST AREA MONDAY...AND LEFT A SMALL -SHRA
CHANCE IN THE FCST GRIDS MON MORNING AND MAINLY EAST OF THE MS RIVER
MON AFTERNOON. FASTER EASTWARD TRACK OF THE NEXT SHORTWAVE/TROUGH
ACROSS THE PLAINS QUICKLY SPREADS INCREASING MOISTURE/LIFT BACK INTO
THE FCST AREA LATER MON NIGHT. PLENTY OF DETAIL DIFFERENCES BY MON
NIGHT AND HOW FAST/FAR EAST ANY -SHRA CHANCES WOULD SPREAD. AT THIS
TIME STAYED WITH THE SMALL MODEL/ENSEMBLE CONSENSUS PRECIP CHANCES
MON NIGHT. MIXED SIGNALS ON THE POTENTIAL FOR CAPE TO MOVE INTO THE
AREA AHEAD OF THE SYSTEM LATE MON NIGHT. DEPENDING ON WHICH MODELS
DETAILS MAY BE MORE CORRECT...MAY YET NEED AN ISOLATED -TSRA MENTION
LATE MON NIGHT INTO TUE BUT LEFT THIS MENTION OUT FOR NOW.

TRENDED TOWARD COOLER OF GUIDANCE HIGHS SUNDAY...WARMER OF GUIDANCE
LOWS SUN NIGHT...THEN FAVORED A BLEND OF THE GUIDANCE HIGHS/LOWS
MON/MON NIGHT.

FOR TUESDAY THRU FRIDAY...DAYS 4 TO 7...

MAIN FCST CONCERNS THIS PERIOD...PRECIP CHANCES MAINLY TUE/TUE
NIGHT/ WED...MILD TEMPS TUE...COOLING BACK TO NEAR NORMAL BY
THU/FRI.

CONSENSUS IMPROVING AMONG MEDIUM RANGE MODEL RUNS OF 11.00Z/11.12Z
FOR A STRONG SHORTWAVE THROUGH TO COME ACROSS THE PLAINS AND
DEEPEN INTO THE UPPER MIDWEST TUE. DIFFERENCES THEN INCREASE BY
WED ON THE EVOLUTION/LOCATION OF THE RESULTING MID LEVEL LOW
SOMEWHERE NEAR THE GREAT LAKES. RUN-TO-RUN CONSISTENCY BY WED
DROPS AS WELL. LOOSE CONSENSUS BY THU FOR THE MID LEVEL LOW TO BE
EAST OF THE REGION WITH A COLDER NORTH/NORTHWEST FLOW SPILLING
IN...WITH THIS FLOW TO CONTINUE INTO FRI. FCST CONFIDENCE
IMPROVING FOR TUE BUT THEN WITH THE MODEL DIFFERENCES AND LESSER
RUN-TO-RUN CONSISTENCY CONFIDENCE AT LEAST ON THE DETAILS IS
BELOW AVERAGE WED THRU FRI.

STRENGTHENING TROUGH THAT WOULD MOVE INTO THE UPPER MIDWEST TUE
DEEPENS A SFC LOW OVER THE MID MS VALLEY/WESTERN GREAT LAKES...WITH
THIS LOW MOVING EAST OF WI TUE NIGHT/WED MORNING. PLENTY OF DEEP
LAYERED FORCING/LIFT WOULD SPREAD ACROSS THE AREA AHEAD OF/WITH THE
SFC-MID LEVEL LOW TUE INTO TUE NIGHT...WITH PW VALUES IN THE 0.75 TO
1 INCH RANGE. AGAIN...PLENTY OF LOWER LEVEL DETAIL DIFFERENCES BY
TUE NIGHT/WED ON TIMING/TRACK OF ESPECIALLY LOWER LEVEL FEATURES.
CONSENSUS 50-60 PERCENT SHRA CHANCES CENTERED ON TUE NIGHT GOOD FOR
NOW. COLUMN REMAINS WARM ENOUGH THRU WED FOR ANY PRECIP TO BE
RA/SHRA. POTENTIAL FOR SOME WEAK CAPE OVER THE AREA TUE AHEAD OF
THE MAIN TROUGH...BUT NOT A CONSISTENT SIGNAL AMONG MODELS FOR
THIS YET AND WILL LEAVE TSRA MENTION OUT OF TUE GRIDS FOR NOW. IF
CONSENSUS TIGHTENS ON THE PRESENT TREND MAY YET NEED AN ISOLATED
TSRA MENTION SFC-MID LEVEL TROUGH AXIS MOVES EAST OF THE REGION
WED...WITH NORTHWEST FLOW AND LOW LEVEL COLD ADVECTION TAKING OVER
FOR WED INTO FRI. 850MB TEMPS BACK TO NEAR NORMAL...PERHAPS EVEN
BELOW NORMAL BY THU NIGHT/FRI. CONFIDENCE BETTER FOR COOLING TEMPS
WED-FRI THAN WED-FRI PRECIP CHANCES. SOME SIGNAL FOR A
DEFORMATION BAND OF FORCING/ PRECIP TO MOVE ACROSS THE AREA ON THE
BACK SIDE OF THIS SYSTEM WED NIGHT INTO THU. COLUMN WOULD COOL
ENOUGH THAT ANY PRECIP LATE WED NIGHT/THU MORNING COULD BE SNOW.
CONSENSUS 20-40 PERCENT -RA/-SN CHANCES /HIGHEST NORTH/ THESE
PERIODS OKAY FOR NOW. COLDER CYCLONIC FLOW AND DETAIL
UNCERTAINTIES...SMALL -RA/-SN CHANCES THU NIGHT/FRI OKAY AS WELL.
MODEL/ENSEMBLE CONSENSUS OF HIGHS/LOWS FOR TUE-FRI LOOK WELL
TRENDED AT THIS TIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 534 PM CST FRI MAR 11 2016

ANOTHER CLEAR NIGHT ON TAP FOR KRST/KLSE. WHILE CLEAR SKIES/LIGHT
WIND GAVE WAY TO DENSE RIVER VALLEY FOG AT KLSE EARLY THIS MORNING...
TONIGHT IS EXPECTED TO BE FOG FREE AT BOTH TAF SITES. SURFACE
WINDS WILL BE FROM THE SOUTH AROUND 10 TO 14 KTS...BUT EXPECT EVEN
STRONGER WINDS FROM 15 TO 25 KTS RIGHT OFF THE SURFACE WITHIN
NOCTURNAL INVERSION LAYER. THESE STRONGER WINDS AND DRY COLUMN
SHOULD PRECLUDE ANY FOG FORMATION. SATURDAY THROUGH 13.00Z WILL
SEE SLOWLY INCREASING CIRRUS AHEAD OF THE NEXT LOW PRESSURE SYSTEM
AND PERSISTENT LIGHT SOUTHERLY WINDS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...ROGERS
Hazardous weather outlook, Mar 11, 2:43 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CST FRI MAR 11 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
243 PM CST FRI MAR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

LAWRENCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Juneau

When
March 11, 10:15 PM CST to March 13, 6:00 AM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from melting snow pushed the Yellow River out of its banks in Necedah. The river crested at 15.7 feet, almost three-quarters of a foot above the flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623532.